[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Crossroads Update
November 24, 1999

An 87-Year-Old Woman Taking a Benzodiazepine, 1 Year Later

Author Affiliations

From the Division of General Medicine and Primary Care, Beth Israel Deaconess Medical Center, 330 Brookline Ave, LY318, Boston, MA 02215.

JAMA. 1999;282(20):1960. doi:10.1001/jama.282.20.1960

At Psychiatry Grand Rounds in November 1998, Carl Salzman, MD,1 discussed the risks and benefits of benzodiazepines. Ms B, an 87-year-old woman, described many years of low mood punctuated by episodes of anxiety. She articulated her sense of well being, which she attributed to the use of Xanax (alprazolam). She described a long struggle with her primary care physician over the dosage level. Though she never suffered any ill consequences from the use of alprazolam, even at levels of 0.5 mg, 4 times per day, her physician did successfully taper her dosage down to 0.5 mg at bedtime by treating her mild dysthymia with 20 mg of paroxetine daily. Her medical regimen remains the same. Dr Salzman felt this combination was appropriate for her needs. In our follow-up interview, Ms B spoke in a monotone voice with little affect.

First Page Preview View Large
First page PDF preview
First page PDF preview
×